Home / Online screening material / A digital manual for the early diagnosis of oral neoplasia / Gingival hyperplasia
Gingival hyperplasia  Go back to the list
Proliferation of the gingiva is often associated with certain medications like phenytoin, cyclosporine, or calcium channel blockers such as nifedipine. Poor oral hygiene, dental plaques and genetic susceptibility can predispose this condition. Familial gingival hyperplasia should be excluded by taking proper family history. Maintenance of good oral hygiene and withdrawal of medication or changing medication are recommended. In severe cases, gingivectomy is recommended.
|Figure 1: Familial gingival hyperplasia. Note the bulbous enlargement of the gingivae and interdental papillae in this 57–year-old man. His sister and aunt were also similarly affected.|
|Figure 2: Familial gingival hyperplasia complicated by secondary inflammatory changes leading to an increase in the size of the pre-existing gingival hyperplasia.|
IARC, 150 Cours Albert Thomas, 69372 Lyon CEDEX 08, France - Tel: +33 (0)4 72 73 84 85 - Fax: +33 (0)4 72 73 85 75
© IARC 2017 - All Rights Reserved